Texas, 2005Hail and Damaging Winds in Texas, May 8, 2005
May 8, 2005 · NWS HGX · 19 events in 5 counties and zones
13 thunderstorm wind, 6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $689,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 8, 1:05 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, May 8, 1:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
205 PM CDT SUN MAY 8 2005
.DISCUSSION...
SEE AVIATION DISCUSSION FOR NEAR TERM ISSUES. WE SHALL HAVE LIKELY POPS
1ST PERIOD AREAWIDE AS LARGE MCS JUST WEST OF CWFA WILL SHIFT TO OUR
REGION TONIGHT. TORNADO WATCH IN EFFECT MAINLY SOUTH OF 1-10 THROUGH
7 PM THIS EVENING. WE SHALL INCLUDE LOCALLY HEAVY RAIN IN 1ST PERIOD.
HIGH PWATS TO 1.5 INCHES...LOW LEVEL JET AND UPPER LEVEL DIFFLUENCE
(ALONG W/UPPER JET DIVERGENT FIELD) WILL GIVE US WIDESPREAD
CONVECTION ESPECIALLY NEAR ALONG MESO-BOUNDARY LEFT OVER
FROM THE EARLIER MCS THIS MORNING. MESO-ETA STILL SHOWING WEAK ENERGY
MOVING ACROSS NE TX EARLY MONDAY PERHAPS INITIATING SOME CONVECTION
NE ZONES. LATE MONDAY THROUGH THE REST OF THE COMING WEEK LOOKS BENIGN
WITH BUILDING UPPER RIDGE OVER REGION. WARM HUMID DAYS CAN BE EXPECTED
THIS COMING WEEK. GFS HINTING AT A COLD FRONT PUSHING SOUTH ACROSS
REGION LATER IN THE COMING WEEKEND. WE SHALL SEE.
37
&&
.AVIATION...
MAIN FCST ISSUE IS TSTMS. BOUNDARY CURRENTLY STALLED OUT ROUGHLY
ALONG I-10. FAVORABLE JET POSITION AND UPPER IMPULSES MOVING
OVERHEAD WILL FAVOR REDEVELOPMENT OUT WEST AT LEAST THRU THE EVENING
HOURS. THE STRONGER STORMS WILL LIKELY TRACK EWD ALONG THE BOUNDARY.
SVR WX THREAT MAINLY IN THE WARM SECTOR S OF I-10 AND STRONG
WINDS/HAIL BEING MAIN THREAT..THOUGH CANNOT COMPLETELY RULE OUT A
SPINNER OR TWO. THE STORMS IN CNTRL TX MAY END UP FORMING INTO A
LARGE TSTM COMPLEX AS IT MOVES THRU. LOCALLY HEAVY RAIN AT THE
TERMINALS ALSO POSSIBLE. RAINFALL RATES OF 2-3/HOUR HAVE ALREADY
BEEN OBSERVED TODAY...AND WITH TRAINING STORMS ISOLATED 4+ AMOUNTS
ENTIRELY POSSIBLE. CURRENT BET IS FOR THE PRECIP TO GRADUALLY COME
TO AN END LATER THIS EVENING. HOWEVER...ETA - WHICH HAS PERFORMED
GREAT WITH THIS SYSTEM - IS DEPICTING ANOTHER CONVECTIVE BLOWUP
BETWEEN HOU AND SAT AROUND MIDNIGHT AND TAKING THIS COMPLEX TO THE
COAST TOWARD SUNRISE. ONLY DOUBT ABOUT THIS IS THAT THE ATMOS MAY BE
TOO WORKED OVER FROM TODAYS PRECIP. WILL HAVE TO WAIT AND
SEE...OVERALL A LOW CONFIDENCE TAF FCST. 47
&&
.MARINE...
WINDS HAVE BEEN BACKING FOR THE LAST SEVERAL HOURS TO THE ESE AHEAD
OF THE BOUNDARY STALLED INLAND. WINDS HAVE THE POTENTIAL TO BE ALL
OVER THE PLACE TONIGHT DEPENDING ON CONVECTIVE FEATURES AND
BOUNDARIES. WILL GO WITH AVG SE FOR NOW BUT MARINERS SHOULD BE
PREPARED FOR A COUPLE HOURS OF OFFSHORE WINDS IF/WHEN ANY OF THE
STORMS MOVE OFFSHORE. STILL NEED THE SCEC/SCA FLAGS IN THE GULF
TONIGHT DUE TO WINDS AND SEAS. BOTH WILL BE ON A DOWNWARD TREND
BEGINNING MONDAY. GENERAL SUMMERTIME PATTERN THEN SHAPES UP WITH SE
WINDS 10-15KT AND 2-4FT SEAS IN THE FCST FOR THE REMAINDER OF THE
WEEK. 47
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 65 88 67 91 66 / 70 20 10 10 0
HOUSTON (IAH) 68 87 67 90 66 / 70 20 10 10 0
GALVESTON (GLS) 71 80 71 81 69 / 70 30 10 10 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...
TORNADO WATCH FROM 11 AM SUNDAY UNTIL 7 PM SUNDAY FOR THE
FOLLOWING ZONES...AUSTIN...BRAZORIA...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...HARRIS...JACKSON...
LIBERTY...MATAGORDA...WALLER...AND WHARTON.
GM...
.TORNADO WATCH UNTIL 7 PM SUNDAY FOR THE COASTAL WATERS OUT
TO 20 NM.
.SCA 20-60 NM GULF.
.SCEC 0-20NM GULF.
&&Hazardous weather outlook, May 8, 2:27 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
327 PM CDT SUN MAY 8 2005
GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-091200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
327 PM CDT SUN MAY 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.
...A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING FOR
SOUTHERN PORTIONS OF SOUTHEAST TEXAS...
.DAY ONE...TONIGHT...
CONDITIONS REMAIN FAVORABLE FOR THUNDERSTORMS TO TRAIN WEST TO EAST
ALONG A NEARLY STATIONARY BOUNDARY ALONG INTERSTATE 10 THROUGH THE
EVENING HOURS. THERE IS A CHANCE SOME OF THE STORMS WILL PULSE UP TO
SEVERE LEVELS ALONG AND SOUTH OF THE BOUNDARY. HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT...THOUGH AN ISOLATED TORNADO IS ALSO
POSSIBLE. DUE TO THE TRAINING NATURE OF THE STORMS...LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE. EXPECT LOCATIONS ALONG AND SOUTH OF
INTERSTATE 10 TO RECEIVE 1 TO 2 INCHES OF RAIN...WITH LOCALIZED
AMOUNTS OVER 4 INCHES POSSIBLE WHERE TRAINING STRONG STORMS OCCUR.
THIS ACTIVITY SHOULD WIND DOWN SHORTLY AFTER SUNSET. ONE COMPUTER
MODEL IS SHOWING ANOTHER THUNDERSTORM COMPLEX DEVELOPING BETWEEN SAN
ANTONIO AND HOUSTON TOWARD MIDNIGHT AND THEN MOVE SOUTHWARD AND OFF
THE COAST. HOWEVER THERE IS CONSIDERABLE UNCERTAINTY REGARDING
DEVELOPMENT OF THIS SECOND COMPLEX. THE ATMOSPHERE MAY BECOME TOO
STABLE IN THE WAKE OF THIS EVENINGS STORMS FOR THIS TO OCCUR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE SKYWARN SPOTTER NETWORK IS CURRENTLY ACTIVATED THROUGH AT LEAST
THIS EVENING.
Thunderstorm Wind, Wharton
- When
- May 8, 3:00 PM CST to 4:00 PM CST
- Where
- Wharton County, Countywide
- Measured
- 64 kt (74 mph) estimated gust
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.317, -96.250
Trees down and roof damage across the county including El Campo and Wharton. Power lines were also downed in Wharton. Also, a barn, a hanger (including an airplane inside) and a storage building were destroyed.
Thunderstorm Wind, Fort Bend
- When
- May 8, 3:44 PM CST
- Where
- Fort Bend County, 7 mi W of Sugarland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 29.617, -95.750
Trees and power lines down in Pecan Grove area.
Thunderstorm Wind, Harris
- When
- May 8, 4:10 PM CST
- Where
- Harris County, 5 mi S of Addicks
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $13,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 29.717, -95.650
Large tree branches down.
Hail, Harris
- When
- May 8, 4:10 PM CST
- Where
- Harris County, 5 mi S of Addicks
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 29.717, -95.650
Thunderstorm Wind, Fort Bend
- When
- May 8, 4:12 PM CST
- Where
- Fort Bend County, 6 mi NW of Sugarland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 29.683, -95.700
Hail, Fort Bend
- When
- May 8, 4:15 PM CST
- Where
- Fort Bend County, 6 mi NW of Sugarland
- Measured
- 0.75 in hail
- Property damage
- $7,000
- Reported by
- AIRPLANE PILOT
- Coordinates
- 29.683, -95.700
3/4 inch hail in Pecan Grove area.
Thunderstorm Wind, Fort Bend
- When
- May 8, 4:22 PM CST
- Where
- Fort Bend County, Needville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 29.400, -95.833
Thunderstorm Wind, Brazoria
- When
- May 8, 4:22 PM CST
- Where
- Brazoria County, Damon
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $35,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.283, -95.750
Numerous trees and power lines blown down.
Thunderstorm Wind, Brazoria
- When
- May 8, 4:55 PM CST to 5:38 PM CST
- Where
- Brazoria County, Countywide
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $87,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.200, -95.450
Trees down and roofs blown off mobile homes in Rosharon, Danbury and Liverpool. Also had a fence down in Pearland, and a metal shed and billboards down in Alvin.
Hail, Galveston
- When
- May 8, 4:55 PM CST
- Where
- Galveston County, Texas City
- Measured
- 1.75 in hail
- Property damage
- $16,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.400, -94.900
Thunderstorm Wind, Harris
- When
- May 8, 5:06 PM CST
- Where
- Harris County, Houston
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 29.733, -95.367
Tree down in frontage road at the I-610 loop and Holly.
Thunderstorm Wind, Galveston
- When
- May 8, 5:20 PM CST
- Where
- Galveston County, League City
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.500, -95.100
Hail, Galveston
- When
- May 8, 5:20 PM CST
- Where
- Galveston County, Texas City
- Measured
- 1 in hail
- Property damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 29.400, -94.900
Hail, Galveston
- When
- May 8, 5:21 PM CST
- Where
- Galveston County, Crystal Beach
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.417, -94.667
Thunderstorm Wind, Galveston
- When
- May 8, 5:25 PM CST
- Where
- Galveston County, Santa Fe
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $11,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.367, -95.083
70 foot tall oak tree down.
Thunderstorm Wind, Galveston
- When
- May 8, 5:25 PM CST
- Where
- Galveston County, Dickinson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $43,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.467, -95.050
Gas station canopy damaged and trees down.
Hail, Galveston
- When
- May 8, 5:29 PM CST
- Where
- Galveston County, Hitchcock
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.350, -95.017
Thunderstorm Wind, Galveston
- When
- May 8, 5:54 PM CST
- Where
- Galveston County, Texas City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $35,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 29.400, -94.900
Numerous trees down and a light pole down on a parked SUV.
Thunderstorm Wind, Galveston
- When
- May 8, 6:00 PM CST
- Where
- Galveston County, Galveston
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $175,000
- Reported by
- NEWSPAPER
- Coordinates
- 29.300, -94.817
Building damage along the Port of Galveston, vehicle blown off the road and trees down. One house shifted about ten feet into another house next door dislodging it from its piers (both homes were Galveston 1900 Storm survivors).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 8 to 9, 2005$35 million · 4 events
- Flash Flood in Idaho, May 8, 2005$4.0 million · 1 event
- Flood in California, May 8 to 10, 2005$2.3 million · 1 event
- Hail in Texas, May 8, 2005$245,000 · 4.25 in hail · 41 events
- Hail and Damaging Winds in Texas, May 8, 2005$246,000 · 1 in hail · 30 events
- Flash Flooding and Hail in Iowa, May 8, 2005$208,000 · 2 in hail · 23 events
- Tornadoes and Hail in Minnesota, May 8, 2005$70,000 · F0 · 23 events
- Tornado and Flooding in Kansas, May 8, 2005F0 · 63 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 8, 2005$75,000 · 65 kt wind · 11 events
- Tornado and Flash Flood in North Dakota, May 8 to 9, 2005F1 · 28 events
- Hail in South Dakota, May 8, 20051.75 in hail · 39 events
- Hail and Damaging Winds in Texas, May 8, 20051.75 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450884, 5450885, 5450890, 5450891, 5450886, 5450887, 5450888, 5450889, 5450892, 5450893, 5450963, 5450894, 5450895, 5450896, 5450897, 5450898, 5450899, 5450964, 5450965.